Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Aberdeen, SD

July 2, 1998Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 1998, 7:51 PM CDT for Lyman County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1998, 7:51 PM CDT (00:51 UTC)
Expired
Jul 2, 1998, 8:40 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:00 PM CDTHail 1.75Presho, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS1 KABR 030052 RRA
SVRABR
SDC085-030140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT THU JUL 2 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 840 PM CDT

* AT 750 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 34 MILES WEST OF CHAMBERLAIN OR 7
  MILES WEST OF KENNEBEC MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESHO               THROUGH 800 PM CDT
  KENNEBEC             AT 805 PM CDT
  LYMAN                AT 815 PM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

DM/RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:00 AM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Jul 2, 10:00 AM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT THU JUL 2 1998

MDLS ARE SMLR FOR THE MST PART BUT EACH HNDL THE S/W DIFFERENTLY.
THE NGM SEEM TO BE HNDG THEM BEST. SAT PIX SHWS SOME CLRG OVR WRN
SD TO BEGIN HEATING FOR THE DA TO HELP START CNVCTN. IT SHWS THE
AMS TO BE STBL OVR NW SD & WRN MT ATTM BUT BECMG UNSTBL OVR SRN
WY...NEB & FAR SW SD. THUS IT SEEM THAT THE MAIN CNVCTN SHUD AFCT
S HALF OF ST THIS AFTN & MAINLY THIS EVE. 88D CRNTLY SHWS LGT RA
OVR ERN SD & W-N OF ABR ATTM MOVG E. THESE AREAS WIL MOV E WITH
S/W & PRECIP SHUD END BY NOON.  CRNT FCST LOOK GUD BUT WIL NEED
A LITTLE ADJSTMT.

.ABR...NONE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:38 AM CDTSevere Thunderstorm WarningABRLyman47 min
Jul 3, 12:53 AM CDTSevere Thunderstorm WarningABRJones47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.